Virginia, 2011

Damaging Winds in Virginia, April 5, 2011

April 5, 2011 · NWS AKQ · 42 events in 32 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 5, 1:24 AM EST, 36 minutes earlier.

Area forecast discussion, Apr 5, 1:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 AM EDT TUE APR 5 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST EARLY THIS
MORNING AND PUSH OFFSHORE TOWARDS EARLY AFTERNOON. HIGH PRESSURE
BUILDS BACK INTO THE MID ATLANTIC STATES TONIGHT AND
WEDNESDAY...AND SLIDES OFF THE SOUTHEAST COAST ON THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
UPDATED TO ADD TOR WATCH 101

LCHS (LOW CAPE/HIGH SHEAR) EVENT APPROACHING THE RGN FROM THE WEST.
FAIRLY NARROW BAND OF STRONGER SHRAS/TSRAS (BRIEF MOD/HVY RAINFALL)
RIGHT ALONG/AHEAD OF COLD FRONTAL PASSAGE (MAIN THREATS WILL BE
STRAIGHT LINE DAMAGING WINDS AND AREAS OF LARGE HAIL IN STRONGER
UPDRAFTS). CAN NOT OUTRULE AN ISOL TORNADO AS THERE AT TIMES WILL
BE BREAKS IN THE MAIN LINE AS STRONGER WINDS ALOFT FILTER DOWN TO
THE SFC WHICH WILL SEPERATE THE LINE INTO BOW SEGMENTS. CURRENT
TIMING WOULD SUGGEST BEST WINDOW OF OPPORTUNITY FOR SVR WX TO BE
08-12Z WEST OF I-95 AND 10-14Z ERN HALF OF THE CWA. GNRLY SVR WX
WILL ONLY BE EXPECTED FOR AROUND 1-2 HRS IN ANY GIVEN AREA.
RESIDUAL SHRAS WILL CONTINUE BEHIND INITIAL LINE (POST FRONTAL
ACTIVITY) BEFORE SOME CLRG DVLPS W/E LATE DAY. GNRLY SVR WX WILL
ONLY BE EXPECTED FOR AROUND 1-2 HRS IN ANY GIVEN AREA).

ALSO TO NOTE...A SIGNIFICANT AMOUNT OF LIGHTNING HAS STAYED FURTHER
TO THE SOUTH OF THE OH/TN VLY EARLIER THIS AM...BUT THINKING
ACTIVITY WILL START TO SPREAD FURTHER NORTH INTO THE SRN HALF OF THE
CWA THIS AM AS INSTABILITY INCREASES.

OVERALL QPF WILL BE IN THE 0.25-0.50 INCH RANGE WITH LOCALLY HIGHER
AMOUNTS POSSIBLE NEAR AN INCH IN THUNDERSTORMS (ESP FAR SE CWA).

BULK OF HIGHS (7AM-7PM) WILL BE SET IN THE AM HRS (GNRLY MID/UPR
60S).

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
DRY/COOL WX TNT...THEN PARTLY TO MOSTLY SUNNY WEDNESDAY AS HIGH
PRESSURE TRAVERSES THE AREA. LOWS TUES NIGHT IN THE 30S TO LOW
40S. HIGHS WEDNESDAY FROM THE UPR 50S EASTERN SHORE TO THE UPR 60S
WEST. HIGH PRESSURE WILL PARK ITSELF OFF THE SOUTHEAST COAST WED
NIGHT AND THURS. RETURN FLOW FROM THE SOUTH WILL ALLOW FOR A MILD
AFTERNOON ON THURS WITH HIGHS REACHING THE UPR 60S EASTERN
SHORE/IMMEDIATE COAST TO THE MID 70S INTERIOR LOCATIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GOING CLSR TO THE 12Z ECMWF FOR THE EXTENDED PERIOD. WEAK FRNTL
BDNRY (BACKDOOR/WRM FRNT) WILL LAY ACRS THE CWA THU NGT INTO ERLY
SUN. WEAK SHRTWVS/ASSOC AREAS OF MOIST WILL MOVE THRU IN WNW FLO
ALOFT...AND WILL RESULT IN SLGT OR SML CHCS FOR SHRAS ACRS THE
REGION. THAT BNDRY WILL LIFT N OF THE ENTIRE AREA SUN AFTN WITH
WRMER SW FLO EXPECTED ALL LOCATIONS. MAINLY DRY WX SUN AFTN THRU
MON...BEFORE NEXT COLD FRNT BRINGS SLGT CHC OF SHRAS MON NGT.

MAX TEMPS ON FRI RANGING FM NEAR 60 OVR THE LWR MD/VA ERN SHR...TO
THE MID 70S SW. HIGHS ON SAT RANGING FM THE LWR 60S OVR LWR MD ERN
SHR...TO NEAR 80 SW. MAX TEMPS ON SUN RANGING THRU THE 70S TO NEAR
80...AND IN THE MID 70S TO LWR 80S ON MON.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
GUSTY S WNDS BTWN 20-35 KT CONTS OUT AHEAD OF CDFRNT THIS AM. BASED
ON LTST RADAR TRENDS AND MODEL DATA...TRIMMED BACK CONVECTION (CB)
FROM CDFRNTL PASSAGE TO A 2-3 HR WINDOW (10-13Z KRIC...12-15Z ALONG
THE CSTL TAF SITES). ADDED ANTHR 3 HR PRD OF POST FRNTL PCPN THRU
AM HRS. WNDS SHFT TO W THEN NW BEHIND FROPA AND REMAIN GUSTY INTO
AFTRN HRS AS CAA SURGE OVRSPRDS RGN. MVFR TO LCL IFR CNDTNS WITH
PCPN AND FROPA LIFT INTO VFR RANGE BY THE AFTRN. CLRG WITH DMNSHG
WNDS ALL AREAS AFTR 00Z.

HI PRES BLDS INTO THE AREA...THEN OFF THE CST FOR TONITE THRU THU.

&&

.MARINE...
BASED ON CRNT WND GUSTS...DECIDED TO HOIST GALE WRNGS FOR CSTL
WTRS THRU THE REST OF TONITE. OTW...STRNG SCA'S REMAIN IN PLACE
AHEAD OF APPRCHG CDFRNT PROGGED TO CROSS THE MARINE AREA TUESDAY.

PVS DSCN:
COOLER/MORE STABLE AIR OVR THE CHES WTRS SHUD KEEP GUSTS BLO GALE
FORCE INTO TUE MORNG. HIGHER GUSTS PSBL IN CONVECTION THAT DVLPS
LATE TONITE/ERLY TUE MORNG...BUT THOSE WNDS WUD BE HANDLED WITH
MARINE STATEMENTS AND PSBL WRNGS. NW WNDS PROVIDE CAA BEHIND THE
FRNT TUE MORNG THRU TUE AFTN...WITH WND SPEEDS MAINLY 15 TO 25 KT.

HIGH PRES BLDS ACRS THE MARINE AREA AND OFF THE MID ATLC/SE CST WED
THRU THU. A BACKDOOR FRNT THEN DROPS INTO AND ACRS THE AREA FOR
THU NGT THRU SAT...PROVIDING SE...E OR NE WNDS 15 KT OR LESS.

&&

.CLIMATE...
RECORD HIGH'S SET FOR MON APRIL 4TH AT RIC...TIED AT ORF.

RIC 86/1956...*87 ACTUAL HIGH TODAY (NEW RECORD)
ORF 86/1963...*86 ACTUAL HIGH TODAY (TIES RECORD)
SBY 83/1999...

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633.
     GALE WARNING UNTIL 7 AM EDT THIS MORNING FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...CCW
NEAR TERM...CCW
SHORT TERM...JDM
LONG TERM...TMG
AVIATION...MPR
MARINE...MPR/TMG
CLIMATE...
Hazardous weather outlook, Apr 5, 1:20 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 AM EDT TUE APR 5 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ072>078-081>100-060630-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
220 AM EDT TUE APR 5 2011

...TORNADO WATCH 101 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ650-652-654-656-658-060630-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
220 AM EDT TUE APR 5 2011

...GALE WARNING IN EFFECT UNTIL 7 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ630>633-060630-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
220 AM EDT TUE APR 5 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 101 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ048-049-060>071-079-080-060630-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-
220 AM EDT TUE APR 5 2011

...TORNADO WATCH 101 IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 4, 10:15 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1115 PM EDT MON APR 4 2011

VAZ048-049-060>062-066>069-050415-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-LUNENBURG
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
1115 PM EDT MON APR 4 2011

...SHOWERS WITH GUSTY WINDS AND SMALL HAIL MOVING INTO PORTIONS OF
THE VIRGINIA PIEDMONT REGION...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH BREIF HEAVY RAINFALL FROM 17 MILES NORTHWEST OF
PROSPECT TO 43 MILES SOUTHWEST OF DARLINGTON HEIGHTS...OR FROM 8
MILES EAST OF BENT CREEK TO 28 MILES WEST OF CLOVER...MOVING EAST AT
45 MPH. THIS ACTIVITY WILL BE NEAR...
  ELAM AROUND 1135 PM EDT...
  PROSPECT AROUND 1140 PM EDT...
  FIVE FORKS AROUND 1145 PM EDT...
  LAKESIDE VILLAGE AROUND 1150 PM EDT...
  ELK HILL AROUND 1155 PM EDT...
  GEORGES TAVERN AROUND MIDNIGHT EDT...

WIND GUSTS OF 30 TO 40 MPH...AND BRIEF HEAVY DOWNPOURS CAN BE
EXPECTED WITH THESE STORMS. A RUMBLE OF THUNDER AND AN OCCASIONAL
LIGHTNING STRIKE WILL BE POSSIBLE AS WELL.

LAT...LON 3734 7861 3739 7860 3734 7850 3735 7847
      3763 7826 3770 7826 3775 7845 3780 7850
      3811 7822 3786 7776 3691 7825 3688 7847
      3692 7850 3708 7846 3713 7853 3714 7859
      3719 7868 3725 7870

WAMSLEY
Special weather statement, Apr 4, 11:15 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 AM EDT TUE APR 5 2011

VAZ048-049-060>064-066>069-050515-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
1215 AM EDT TUE APR 5 2011

...SHOWERS WITH GUSTY WINDS AND SMALL HAIL MOVING INTO PORTIONS OF
THE VIRGINIA PIEDMONT REGION...

AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH BREIF HEAVY RAINFALL FROM 8 MILES NORTHEAST OF
MINERAL TO 20 MILES SOUTH OF DARLINGTON HEIGHTS...OR FROM 8 MILES
NORTHEAST OF MINERAL TO 7 MILES NORTHEAST OF CLOVER...MOVING
NORTHEAST AT 45 MPH. THIS ACTVITY WILL BE NEAR TAMWORTH AROUND 1220
AM EDT...  PLEASANT GROVE AROUND 1225 AM EDT...
  VICTORIA AROUND 1230 AM EDT...
  RUBERMOUNT AROUND 1235 AM EDT...
  OLIVEVILLE AROUND 1240 AM EDT...
  MACON AROUND 1245 AM EDT...

WIND GUSTS OF 30 TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY DOWNPOURS
CAN BE EXPECTED WITH THIS ACTIVITY. A RUMBLE OF THUNDER AND AN
OCCASIONAL LIGHTNING STRIKE WILL BE POSSIBLE AS WELL.

LAT...LON 3739 7860 3734 7850 3735 7847 3763 7826
      3770 7826 3775 7845 3780 7850 3809 7825
      3814 7817 3815 7802 3811 7784 3800 7764
      3825 7737 3825 7730 3824 7729 3698 7820
      3695 7848 3708 7846 3719 7868 3725 7870

WAMSLEY

The radar

The Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
April 5, 2:00 AM EST
Where
Prince Edward County, 3.9 mi NE of Green Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.170, -78.270

Tree was downed at Industrial Park.

Thunderstorm Wind, Cumberland

When
April 5, 2:00 AM EST
Where
Cumberland County, 1.49 mi NNE of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.500, -78.240

Several trees were downed.

Thunderstorm Wind, Lunenburg

When
April 5, 2:00 AM EST
Where
Lunenburg County, 0.69 mi N of Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.960, -78.270

Trees were downed across the county.

Thunderstorm Wind, Louisa

When
April 5, 2:30 AM EST
Where
Louisa County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.020, -78.000

Trees were downed on Bird Mill Road and Cross City Road.

Thunderstorm Wind, Fluvanna

When
April 5, 2:30 AM EST
Where
Fluvanna County, 1.29 mi ESE of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.860, -78.260

Trees were downed across the county.

Thunderstorm Wind, Powhatan

When
April 5, 3:00 AM EST
Where
Powhatan County, 0.88 mi NE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.540, -77.920

Trees were downed on Anderson Highway and Mountain View Road.

Thunderstorm Wind, Nottoway

When
April 5, 3:00 AM EST
Where
Nottoway County, Nottoway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.130, -78.080

Trees were downed on Schutt Road.

Thunderstorm Wind, Mecklenburg

When
April 5, 3:05 AM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.800, -78.460

Numerous trees were downed.

Thunderstorm Wind, Goochland

When
April 5, 3:05 AM EST
Where
Goochland County, 0.55 mi W of Goochland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.680, -77.890

Trees were downed across the county.

Thunderstorm Wind, Brunswick

When
April 5, 3:15 AM EST
Where
Brunswick County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.650, -77.870

Trees were downed on Old Stage Road.

Thunderstorm Wind, Amelia

When
April 5, 3:15 AM EST
Where
Amelia County, 0.69 mi N of Amelia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.340, -77.980

Trees were downed across the county.

Thunderstorm Wind, Caroline

When
April 5, 3:30 AM EST
Where
Caroline County, 1.76 mi SW of Ladysmith
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.000, -77.540

Trees were downed on Rogers Clark Boulevard and Dry Bridge Road.

Thunderstorm Wind, Dinwiddie

When
April 5, 3:40 AM EST
Where
Dinwiddie County, 0.55 mi E of Dinwiddie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.080, -77.590

Trees were downed on Gills Bridge Road, White Oak Road, and Claiburn Road.

Thunderstorm Wind, King William

When
April 5, 3:45 AM EST
Where
King William County, 0.88 mi NE of King William
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.690, -77.010

Trees were downed on Route 633 and Route 14 five miles southeast of Old Route 33.

Thunderstorm Wind, Chesterfield

When
April 5, 3:45 AM EST
Where
Chesterfield County, 0.88 mi NE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.380, -77.510

Numerous trees were downed.

Thunderstorm Wind, Chesterfield

When
April 5, 3:45 AM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.350, -77.440

Two trees were downed on a house on Erlene Drive.

Thunderstorm Wind, Henrico

When
April 5, 3:49 AM EST
Where
Henrico County, 0.69 mi S of Sandston
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.510, -77.320

Wind gust of 58 mph was measured at RIC.

Thunderstorm Wind, Chesterfield

When
April 5, 3:50 AM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.350, -77.440

Trees were downed.

Thunderstorm Wind, Northumberland

When
April 5, 4:00 AM EST
Where
Northumberland County, 0.69 mi N of Lottsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.960, -76.520

A shed roof was blown off and carried 100 yards.

Thunderstorm Wind, Charles City (C)

When
April 5, 4:00 AM EST
Where
Charles City (C) County, 2.2 mi W of Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.370, -77.190

Trees were downed.

Thunderstorm Wind, Essex

When
April 5, 4:08 AM EST
Where
Essex County, 0.88 mi NE of Dunnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.860, -76.820

Trees were downed and an outbuilding lost its metal roof.

Thunderstorm Wind, Essex

When
April 5, 4:10 AM EST
Where
Essex County, Center Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.800, -76.780

Trees were downed on Route 17.

Thunderstorm Wind, Charles City (C)

When
April 5, 4:10 AM EST
Where
Charles City (C) County, 1.49 mi NNE of Chrls Cty Brkely Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.340, -77.160

Trees were downed on Route 5 and Route 106.

Thunderstorm Wind, Richmond

When
April 5, 4:15 AM EST
Where
Richmond County, 1.78 mi WNW of Farnham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.890, -76.630

Numerous trees were downed. Shed was blown into a power pole with power outages. Route 3 was temporarily shut down.

Thunderstorm Wind, Essex

When
April 5, 4:22 AM EST
Where
Essex County, Tappahannock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.920, -76.870

Tree was downed on Highway 17 South at Cross Street.

Thunderstorm Wind, Northumberland

When
April 5, 4:25 AM EST
Where
Northumberland County, 0.54 mi E of Callao
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.970, -76.560

Farm sheds were destroyed on Lake Road and Walmsley Road. Numerous trees were downed.

Thunderstorm Wind, Westmoreland

When
April 5, 4:30 AM EST
Where
Westmoreland County, 0.88 mi SE of Montross
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.090, -76.820

Trees were downed on Zacata Road.

Thunderstorm Wind, Lancaster

When
April 5, 4:30 AM EST
Where
Lancaster County, 1.29 mi ESE of Litwalton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.790, -76.550

Trees were downed on a car on Nuttsville Road and River Road. Trees were also downed on Scott Road.

Thunderstorm Wind, Hopewell (C)

When
April 5, 4:40 AM EST
Where
Hopewell (C) County, 2.35 mi SSW of Hopewell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.270, -77.320

Tree was downed on Route 36.

Thunderstorm Wind, Chesapeake (C)

When
April 5, 5:25 AM EST
Where
Chesapeake (C) County, 2.76 mi N of Cornland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.660, -76.320

Trees were downed on Fentress Airfield Road and Waters Road.

Thunderstorm Wind, Virginia Beach (C)

When
April 5, 5:33 AM EST
Where
Virginia Beach (C) County, 0.88 mi NE of Oceana
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.840, -76.010

Wind gust of 58 mph was measured at NTU.

Thunderstorm Wind, Virginia Beach (C)

When
April 5, 5:37 AM EST
Where
Virginia Beach (C) County, 0.88 mi NE of Oceana
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.840, -76.010

Wind gust of 61 mph was measured at NTU.

Thunderstorm Wind, Mathews

When
April 5, 8:00 AM EST
Where
Mathews County, Onemo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.400, -76.270

Tree and power line were downed on Aarons Beach Road. Tree was also downed on Knightwood Road.

Thunderstorm Wind, Mecklenburg

When
April 5, 8:15 AM EST
Where
Mecklenburg County, 0.89 mi NE of La Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.710, -78.090

A vacant trailer was overturned and trees and power lines were downed.

Thunderstorm Wind, York

When
April 5, 9:50 AM EST
Where
York County, 3.02 mi SE of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.290, -76.640

Two trees were downed blocking the entrance to New Quarter Park.

Thunderstorm Wind, Isle of Wight

When
April 5, 10:00 AM EST
Where
Isle of Wight County, 3.22 mi SSE of Magnet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.940, -76.670

Large tree was blown down.

Thunderstorm Wind, Middlesex

When
April 5, 10:00 AM EST
Where
Middlesex County, 0.69 mi N of Deltaville
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.560, -76.330

Wind gust of 67 mph was measured.

Thunderstorm Wind, Suffolk (C)

When
April 5, 10:17 AM EST
Where
Suffolk (C) County, 0.69 mi N of Suffolk Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.680, -76.600

Large tree was downed on Highway 58 near Wilroy Road.

Thunderstorm Wind, Suffolk (C)

When
April 5, 10:20 AM EST
Where
Suffolk (C) County, 0.55 mi W of South Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.720, -76.590

Roof was blown off of a city building on Carolina Road.

Thunderstorm Wind, Portsmouth (C)

When
April 5, 10:30 AM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.840, -76.300

Power lines were downed on the 2600 block of Greenwood Drive.

Thunderstorm Wind, Hampton (C)

When
April 5, 10:35 AM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.050, -76.290

Trees and power lines were downed on Logan Court and Alaric Drive.

Thunderstorm Wind, Virginia Beach (C)

When
April 5, 10:56 AM EST
Where
Virginia Beach (C) County, 0.88 mi NE of Oceana
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.840, -76.010

Wind gust of 60 mph was measured at NTU.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300991, 300993, 300994, 300990, 300995, 300988, 300989, 300986, 300987, 300984, 300985, 300983, 300982, 300978, 300979, 300980, 300955, 300977, 300975, 300976, 300974, 300972, 300973, 300971, 300970, 300969, 300967, 300968, 300999, 300966, 300956, 300957, 301001, 300965, 300964, 300963, 301004, 300958, 300959, 300960, and more.